Minnesota, 2007

Hail and Lightning Strike in Minnesota, August 27, 2007

August 27, 2007 · NWS DLH · 7 events in 3 counties and zones

A slow moving cold front and unstable air mass contributed to very intense thunderstorm development in northeast Minnesota during the afternoon and evening hours of August 27. One particularly severe thunderstorm produced widespread hail damage in the Big Sandy Lake area of Aitkin County, damaging cars, boats, roofs and sidings of homes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A slow moving cold front and unstable air mass contributed to very intense thunderstorm development in northeast Minnesota during the afternoon and evening hours of August 27. One particularly severe thunderstorm produced widespread hail damage in the Big Sandy Lake area of Aitkin County, damaging cars, boats, roofs and sidings of homes. A separate thunderstorm produced a lightning strike that caused extensive damage to Queen of Peace Catholic Church in Cloquet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 27, 1:55 PM CST, 3 hours earlier.

Area forecast discussion, Aug 27, 1:55 PM CST, 3 hours before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE...
NATIONAL WEATHER SERVICE DULUTH MN
255 PM CDT MON AUG 27 2007

.MESOSCALE UPDATE...

...CONCERNING INTENSE HP SUPERCELL LOCATED OVER AITKIN COUNTY...

LATEST VOLUMETRIC REFLECTIVITY/VELOCITY DATA FROM KDLH INDICATE THAT
THE STORM OVER AITKIN COUNTY..NEAR BIG SANDY LAKE..HAS BECOME A AN
INTENSE HP SUPERCELL WITH 70 DBZ ECHO UP TO 33 KFT AGL AND A BWER
CAPPED BY 60+ DBZ ECHO AT NEARLY 36 KFT. THIS INDICATES A GIANT HAIL
THREAT WITH THIS STORM.  BASEBALL SIZE HAIL JUST REPORTED AT BIG
SANDY LAKE.

AT ITS CURRENT MOVEMENT..THIS STORM WILL MOVE TO THE FLOODWOOD AND
GOWAN AREA..AND EVENTUALLY HIGHWAY 53 BETWEEN CANYON AND
INDEPENDENCE. THIS STORM APPEARS ELEVATED DUE TO THE STILL NORTHEAST
MOVEMENT..BUT WE WILL NEED TO MONITOR THIS STORM CLOSELY FOR A RIGHT
TURN..INDICATIVE OF THE STORM BECOMING MORE SURFACE BASED.  IF SUCH
A RIGHT TURN WERE TO OCCUR..IT WOULD ALSO BRING THIS STORM MUCH
CLOSER TO THE DULUTH AREA PROPER.
 MILLER
Hazardous weather outlook, Aug 27, 3:00 AM CST, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
400 AM CDT MON AUG 27 2007

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-280900-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
400 AM CDT MON AUG 27 2007

...SLIGHT RISK OF SEVERE STORMS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE MAIN HAZARDS WILL BE VERY LARGE HAIL AND DAMAGING WINDS.
ISOLATED TORNADOES ARE ALSO POSSIBLE TO THE LEFT OF A LINE FROM
WALKER...TO DEER RIVER...AND DULUTH MINNESOTA...TO SOLON
SPRINGS...HAYWARD...AND SARONA WISCONSIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE OF THUNDERSTORMS CONTINUES ON TUESDAY IN PINE COUNTY
MINNESOTA...AS WELL AS NORTHWEST WISCONSIN. THE NEXT CHANCE OF
THUNDERSTORMS IS NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

GSF

The radar

The Duluth radar (KDLH), 84 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 lightning. Local standard time, as filed.

Hail, Aitkin

When
August 27, 4:55 PM CST
Where
Aitkin County, 7 mi N of Mc Gregor
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
46.721, -93.300

Baseball-sized hail fell at Big Sandy Lake.

Hail, Aitkin

When
August 27, 5:00 PM CST
Where
Aitkin County, 8 mi N of Mc Gregor
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.736, -93.300

Hail, St. Louis

When
August 27, 5:35 PM CST
Where
St. Louis County, 6 mi S of Floodwood
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
46.833, -92.920

The hail caused minor crop damage.

Hail, Aitkin

When
August 27, 5:50 PM CST
Where
Aitkin County, Hill City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.980, -93.580

Hail, Aitkin

When
August 27, 5:52 PM CST
Where
Aitkin County, Hill City
Measured
1.75 in hail
Reported by
Public
Coordinates
46.980, -93.580

Hail, Aitkin

When
August 27, 5:58 PM CST
Where
Aitkin County, 2 mi E of Hill City
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
46.980, -93.538

Lightning, Carlton

When
August 27, 6:20 PM CST
Where
Carlton County, Cloquet
Property damage
$120,000
Reported by
Newspaper
Coordinates
46.720, -92.450

A lightning bolt caused considerable roof and structural damage to the Queen of Peace Catholic Church. Damage to the electrical, phone, and public address system was also noted.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54486, 54488, 54490, 54491, 54492, 54493, 54509.